Hail, Culberson
- When
- September 8, 3:59 PM CST
- Where
- Culberson County, Van Horn
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.050, -104.820
A weakening front stalled across the southeastern New Mexico plains and northern Permian Basin. Moderate instabitilty and upslope flow contributed to the formation of isolated thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A weakening front stalled across the southeastern New Mexico plains and northern Permian Basin. Moderate instabitilty and upslope flow contributed to the formation of isolated thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 8, 1:22 PM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 222 PM CDT SAT SEP 8 2007 .SHORT TERM... A WEAKENING FRONTAL BOUNDARY DRAPED ACROSS THE PLAINS OF SOUTHEASTERN NEW MEXICO...NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS IS EXPECTED TO PROVIDE A FOCUS FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. AN ADDITIONAL FOCUS WILL BE ACROSS THE HIGHER TERRAIN OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO...MAINLY ALONG AND EAST OF THE GUADALUPE AND DAVIS MOUNTAINS. INSTABILITY IS NOT QUITE AS HIGH AS YESTERDAY GIVEN SURFACE HEATING WAS DELAYED DUE TO STRATUS CLOUDS. CONFIDENCE IS HIGH ENOUGH TO KEEP THE CURRENT POP FORECAST AND RAISE SLIGHTLY ACROSS THE DAVIS MOUNTAINS AND UPPER TRANS PECOS REGION. ISOLATED SEVERE THUNDERSTORMS STILL A POSSIBILITY...ALTHOUGH DEEP LAYER SHEAR IS RATHER WEAK. HIGH WINDS...THEN MARGINALLY SEVERE HAIL WILL BE THE MAIN CONCERN. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE GIVEN WEAK WINDS ALOFT AND ABOVE NORMAL PRECIPITABLE WATER VALUES. .LONG TERM... AN UPPER LEVEL RIDGE WILL CONTINUE OVER EASTERN TEXAS RIDGING WESTWARD INTO THE CWA. WEAK UPPER LEVEL DISTURBANCES WILL MOVE AROUND THE WESTERN EDGE OF THE RIDGE. AT THE SURFACE...A WEAK COLD FRONT WILL REMAIN DRAPED FROM THE VAN HORN AREA TO THE SOUTHERN PERMIAN BASIN. THE UPPER LEVEL DISTURBANCES ALONG...WITH THE COLD FRONT...WILL INTERACT WITH MOISTURE IN PLACE OVER THE AREA TO PRODUCE ANOTHER ROUND OF THUNDERSTORMS OVER THE AREA SUNDAY. THE MAIN FOCUS WILL BE ACROSS SOUTHEAST NEW MEXICO...THE PERMIAN BASIN AND THE UPPER TRANS PECOS REGION ALONG A THETA-E RIDGE THAT WILL EXTEND ACROSS THAT AREA. INSTABILITY WILL BE WEAKER SUNDAY...HOWEVER SOME OF THE THUNDERSTORMS MAY APPROACH SEVERE LIMITS WITH STRONG WINDS AND HAIL THE MAIN THREATS. SOME OF THE THUNDERSTORMS WILL ALSO PRODUCE HEAVY RAINFALL. ON MONDAY AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE NORTHERN AND CENTRAL PLAINS AND THIS SYSTEM WILL PUSH SOMEWHAT STRONGER COLD FRONT INTO THE CWA LATE MONDAY NIGHT INTO TUESDAY MORNING. THIS FRONT WILL BRING SOME WHAT COLDER AIR INTO THE AREA MONDAY AND TUESDAY. THUNDERSTORMS WILL INCREASE OVER THE CWA MONDAY AND TUESDAY IN ASSOCIATION WITH THE FRONT. HEAVY RAINFALL AND FLOODING MAY BECOME A CONCERN AS A MCS POSSIBLY DEVELOPS BEHIND THE COLD FRONT MONDAY NIGHT AND CONTINUES INTO EARLY TUESDAY MORNING. BY TUESDAY AFTERNOON...THE FOCUS FOR THUNDERSTORM ACTIVITY WILL SHIFT TO THE SOUTHERN CWA AS THE FRONT CONTINUE TO MOVE SOUTH ACROSS THE AREA. A STRONG SURFACE HIGH PRESSURE AREA WILL MOVE INTO THE CWA BEHIND THE FRONT. THE DRIER AIR ASSOCIATED WITH THIS HIGH WILL END CHANCES FOR PRECIPITATION WEDNESDAY MORNING. TEMPERATURES WILL BE SOMEWHAT COOLER BEHIND THE FRONT MONDAY AND TUESDAY. TEMPERATURES IN THE 70S AND 80S CAN BE EXPECTED TUESDAY AS THE SURFACE HIGH SETTLES INTO THE AREA. A SLOW WARMING TREND WILL BEGIN WEDNESDAY AS THE HIGH MOVES EAST AND A THERMAL RIDGE BEGINS TO DEVELOP OVER THE WESTERN CWA. AN UPPER LEVEL STORM SYSTEM IS PROGGED BY GFS TO MOVE ACROSS THE NORTHEASTERN CWA BY FRIDAY. WILL LEAVE ISOLATED POPS IN THE FORECAST FOR FRIDAY DUE TO THIS SYSTEM. A COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA FRIDAY NIGHT WITH COOLER TEMPERATURES EXPECTED SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 71 88 68 85 / 40 30 30 40 CARLSBAD NM 70 89 68 87 / 20 30 30 40 DRYDEN TX 71 93 72 89 / 10 20 20 30 FORT STOCKTON TX 72 91 70 90 / 30 30 20 30 GUADALUPE PASS TX 67 84 64 83 / 20 30 30 40 HOBBS NM 70 89 65 89 / 30 30 30 40 MARFA TX 61 85 60 84 / 20 30 20 30 MIDLAND INTL AIRPORT TX 71 89 69 86 / 30 30 30 40 ODESSA TX 72 89 69 87 / 30 30 30 40 WINK TX 73 94 73 92 / 30 30 30 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 06/54
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 123 PM CDT SAT SEP 8 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091030- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 123 PM CDT SAT SEP 8 2007 /1223 PM MDT SAT SEP 8 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO AGAIN THIS EVENING AND TONIGHT. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WIND GUSTS. LOCALLY HEAVY RAINS MAY ALSO PRODUCE LOCALIZED AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL BE ON THE INCREASE ACROSS THE REGION MONDAY AND MONDAY NIGHT AS A STRONG COLD FRONT APPROACHES WEST TEXAS AND SOUTHEASTERN NEW MEXICO. A LARGE CONVECTIVE COMPLEX OF THUNDERSTORMS MAY PRODUCE HEAVY RAINS ACROSS MUCH OF THE REGION...ESPECIALLY LATE MONDAY NIGHT AS THE FRONT MOVES THROUGH THE AREA. FLOODING MAY BECOME MORE OF A CONCERN BY MONDAY NIGHT. SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT AND SPOTTER GROUPS SHOULD CONTINUE TO MONITOR THE LATEST WEATHER CONDITIONS THIS EVENING AND BE PREPARED FOR POSSIBLE ACTIVATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 147 PM CDT SAT SEP 8 2007 TXZ074-081945- DAVIS/APACHE MOUNTAINS AREA- 147 PM CDT SAT SEP 8 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN JEFF DAVIS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF FORT DAVIS OVER OPEN COUNTRY OF SOUTHEASTERN JEFF DAVIS COUNTY AT 147 PM CDT...MOVING NORTHEAST AT 15 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. HAIL...STRONG WINDS AND BRIEF VERY HEAVY RAINFALL WILL BE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 304 PM CDT SAT SEP 8 2007 NMZ027-028-082100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- 204 PM MDT SAT SEP 8 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER OPEN COUNTRY OF EXTREME WEST CENTRAL EDDY COUNTY...10 MILES SOUTHWEST OF HOPE AT 204 PM MDT...MOVING NORTHEAST AT 20 MPH. HAIL...STRONG WINDS...AND HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM AS IT MOVES ACROSS OPEN COUNTRY OF EXTREME WEST CENTRAL EDDY COUNTY. PEOPLE IN WEST CENTRAL EDDY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 325 PM CDT SAT SEP 8 2007 TXZ057-058-082130- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- 325 PM CDT SAT SEP 8 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL CULBERSON COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER OPEN COUNTRY OF CENTRAL CULBERSON COUNTY...30 MILES SOUTHEAST OF PINE SPRINGS AT 325 PM CDT...MOVING NORTHEAST AT 20 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM AS IT MOVES ACROSS OPEN COUNTRY OF CENTRAL CULBERSON COUNTY. PEOPLE IN CENTRAL CULBERSON COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 345 PM CDT SAT SEP 8 2007 TXZ074-075-081-082145- PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 345 PM CDT SAT SEP 8 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN BREWSTER AND SOUTHWESTERN PECOS COUNTIES. AT 345 PM CDT...A STRONG THUNDERSTORM WAS LOCATED ABOUT 18 MILES NORTHEAST OF MARATHON MOVING NORTHEAST AT 5 MPH. MOTORISTS TRAVELING ALONG U.S. HIGHWAY 385 NEAR THE PECOS AND BREWSTER COUNTY LINE SHOULD USE CAUTION. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The El Paso radar (KEPZ), 200 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54517.